Heavy Rain, Marion
- When
- August 9, 9:15 PM CST to August 10, 3:15 AM CST
- Where
- Marion County, 0.52 mi E of Swan
- Reported by
- Mesonet
- Coordinates
- 41.470, -93.310
Rainfall was 4.7 inches in the past 6 hours.
An unstable airmass remained in place over Iowa. CAPE values were in the 3000 to 5000 J/kg range with lifted indices in the -5 to -10 C range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass remained in place over Iowa. CAPE values were in the 3000 to 5000 J/kg range with lifted indices in the -5 to -10 C range. A frontal boundary shifted south during the late afternoon and evening. As the low level jet became more active overnight, it impinged on the frontal boundary. As this occurred, moisture pooled along and north of the front with precipitable water values increasing to 2 to 2.5 inches. Thunderstorms formed in the strong theta-e advection from southeast, through central, into northwest Iowa. Initially the storms lifted northeast with the flow, but as the night progressed, they back-developed with thunderstorms moving over the same areas repeatedly. Two to four inches of rain fell in a band extending from near Ottumwa, through Des Moines, to southwest of Fort Dodge, into the Spencer area. Flash flooding was widespread across the area. Some of the worst flooding took place in Mahaska County. Flash flooding, estimated 8 feet deep, swept a car off of Highway 92 east of Oskaloosa with the car ending up in a soybean field. There were 18 evacuations and rescues in and around the town of Oskaloosa. There was no severe weather reported with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 5:31 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT MON AUG 9 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... OUTFLOW FROM MCC LAST NIGHT IS BCMG MORE DIFFICULT TO SEE THIS AFTN...BUT ESTIMATE THAT IT IS LOCATED OVR THE FAR SWRN APRT OF THE STATE OR A BIT FARTHER WEST. OTHER FNTL BNDRY IS THE SYNOPTIC BNDRY EXTENDING FROM CNTRL KS INTO E CNTRL IA. BNDRY WILL SINK A LITTLE FARTHER SWD TNGT AND THERE ARE A COUPLE CHCS FOR TSRA TNGT. ONE IS A FEW TSRA PSBL OVR SRN IA THIS EVE...BUT BETTER CHC WILL BE WITH THE H8 JET INTERACTION WITH THE BOUNDARIES LATE TNGT. FEEL THE F.5 KM WRF HAS A REASONABLE HNDL ON THAT AND LEANED THAT WAY. EITHER WAY...WITH CAPPED AMS IN PLACE AND FEATURES CONSIDERABLY WEAKER THAN YDA...DO NOT EXPECT TO SEE A SIG EVENT IN THE TNGT PERIOD. .LONG TERM /TUESDAY THROUGH MONDAY/... HEAT AND THUNDERSTORM CHANCES CONTINUE TO DOMINATE THE MID/LONG RANGE FORECAST...WITH THE HOT AND HUMID CONDITIONS EXPECTED TO CONTINUE THROUGH AT LEAST WEDNESDAY. A WEAK COOL FRONT WILL MOVE THROUGH THE CWA WEDNESDAY...WITH HIGH PRESSURE MOVING INTO THE CWA FOR WEDNESDAY NIGHT AND THURSDAY. THIS WILL GIVE A BRIEF DRY PERIOD...AND SHOULD ALLOW FOR SOME LOWER DEWPOINTS TO MOVE INTO THE AREA KEEPING HEAT INDICES BELOW ADVISORY CRITERIA FOR THURSDAY INTO FRIDAY. WAA KICKS BACK IN THURSDAY NIGHT...WITH ANOTHER STRONGER UPPER LEVEL TROUGH MOVING INTO THE CENTRAL US FRIDAY INTO FRIDAY NIGHT. THIS WILL SEND A MUCH STRONGER COLD FRONT THROUGH THE CWA FRIDAY NIGHT INTO EARLY SATURDAY WITH ANOTHER NOCTURNAL MCS EXPECTED FRIDAY NIGHT. THUNDERSTORM CHANCES WITH BOTH COLD FRONTS TUESDAY NIGHT INTO WEDNESDAY AND AGAIN FRIDAY NIGHT...COULD BRING CHANCES FOR HEAVIER RAIN AGAIN TO MUCH OF THE AREA. WITH THE HIGH HEAT INDICES HAVE CONTINUED THE EXCESSIVE HEAT WARNING FOR THE SOUTHWESTERN CWA THROUGH EARLY WEDNESDAY EVENING...AND WILL READJUST HEAT ADVISORIES EACH DAY WITH RESIDUAL PRECIP/CLOUD COVER IMPACTS EXPECTED. OTHERWISE WITH THE CURRENT FORECAST HEAT INDEX READINGS...LOOKS LIKE MUCH OF THE SOUTHERN TWO-THIRDS OF THE CWA WILL NEED HEAT ADVISORIES FOR BOTH TUESDAY AND WEDNESDAY. && .AVIATION...10/00Z EXPECTING VFR TO MVFR FOG AND POSSIBLY CIGS TO DEVELOP OVERNIGHT TONIGHT WITH THE STAGNANT FLOW OVER THE STATE. A FEW SHOWERS ARE BEGINNING TO DEVELOP OVER MIW AREA AND MAY CONTINUE TO SPREAD NORTH AS THE EVENING GOES ON. LATEST WRF HAS TSTMS DEVELOPING PAST 05Z TONIGHT ACORSS SOUTHERN AND WESTERN IOWA AND LOOK TO POTENTIALLY SPREAD OVER NORTHERN IOWA. SO MENTION OF VCTS FOR THE ALO/MCW/FOD AREAS. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY EVENING FOR ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR-UNI ON. && SHORT TERM...MS AUG 10 LONG TERM...MJB AVIATION...KLP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 736 PM CDT MON AUG 9 2010 IAZ044-045-057-058-070-071-081-082-092-093-110045- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR- RINGGOLD- 736 PM CDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TONIGHT AS HEAT INDEX READINGS ARE EXPECTED TO REMAIN IN THE UPPER 70S TO MIDDLE 80S OVERNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP AGAIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS CHANCE OF THUNDERSTORMS THROUGH TUESDAY NIGHT...THEN AGAIN THURSDAY NIGHT INTO SATURDAY...WITH THE BEST CHANCE DURING THE NIGHT TIME HOURS. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. EXCESSIVE HEAT INDEX TEMPERATURES OF 110 TO 115 DEGREES ARE POSSIBLE TUESDAY AND WEDNESDAY. A HEAT WARNING REMAINS IN EFFECT THROUGH WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT AND AT VARIOUS TIMES THIS WEEK. IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-083>086- 094>097-110045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 736 PM CDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP AGAIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH DAMAGING WINDS THE MAIN THREAT. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE SEE PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY MORNING...THEN AGAIN THURSDAY NIGHT INTO SATURDAY...WITH THE BEST CHANCE DURING THE NIGHT. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. HEAT INDEX VALUE OF 95 TO 105 ARE POSSIBLE THROUGH AT LEAST MID WEEK. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE SEE PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND AT VARIOUS TIMES THIS WEEK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 1 SW WAUKEE 41.60N 93.87W
08/08/2010 DALLAS IA TRAINED SPOTTER
10 TO 15 FOOT MATURE TREE BLOWN OVER AT CENTENNIAL PARK.
TIME ESTIMATED BY RADAR. DELAYED REPORT.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 3 ESE COON RAPIDS 41.85N 94.62W
08/08/2010 E60 MPH GUTHRIE IA TRAINED SPOTTER
SWEET CORN COMPLETELY BLOWN OVER WITH SMALL BRANCHES
DOWN. SEVERAL PAILS SCATTERED ALL OVER YARD. TIME RADAR
ESTIMATED. DELAYED REPORT.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
08/08/2010 BREMER IA BROADCAST MEDIA
SEVERAL TREE LIMBS AND BRANCHES DOWN IN TRIPOLI. FROM
KWWL. RADAR ESTIMATED. DELAYED REPORT.
&&
PODRAZIKThe Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
11 flash flood, 5 heavy rain. Local standard time, as filed.
Rainfall was 4.7 inches in the past 6 hours.
Rainfall since midnight was 3.80 inches.
Within 30 minutes, 2.30 of rain had fallen.
Creek just west of the intersection of James St and NW 7th Street Place is out of its banks and inundating yards and bike path at least 30 feet out of banks.
Four feet of flowing water down the street at Aurora and 30th St.
Creek near James St and NW 7th Street Place is now 50 to 75 feet wide.
Water from flooded creek flowing over James Road and inundating a few houses along the creek on 7th Street Place. Creek extending to the 1800 block.
Water over V Ave and 156th due to Walnut Creek.
Water flowing over Highway 163 near mile post 36, water 5 inches deep.
One house had basement walls collapse due to heavy rain in the Avon Lakes area.
Several people were trapped and stranded in the Keomah area in eastern Oskaloosa.
Iowa DOT and local media report Highway 92 closed east of Oskaloosa due to the flooding from Spring Creek.
Rainfall total was 4.70 inches.
Rainfall from overnight was 4 inches.
Water receding but still flooding in Oskaloosa. Numerous houses inundated in town with 18 people rescued.
Several homes in Wright were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239788, 239790, 239787, 239793, 239794, 239795, 239796, 239818, 239819, 239797, 239820, 239822, 239789, 239791, 239823, 239825.